From Term 1 2017, Victorian government and Catholic schools will use the new Victorian Curriculum F-10. Curriculum related information is currently being reviewed and may be subject to change.
For more information on the curriculum, see:
The Victorian Curriculum F–10 - VCAA
Purpose of this policy
To ensure all staff can respond to an anaphylactic reaction.
When students have an anaphylactic reaction schools must:
- ask students whether they have self-administered an adrenaline auto-injector (such as EpiPen®)
- if the student has not already done so, administer an adrenaline auto-injector (such as EpiPen®)
- call an ambulance
- contact the student’s emergency contact person and then the Department's Security Services Unit on
Administering an EpiPen
The table describes:
- how to administer an EpiPen®
- steps to follow up treatment.
Note: Where possible these devices should only be used by staff trained to use it. However, in an emergency they may be administered by any person following instruction from the student’s ASCIA Action Plan for Anaphylaxis see:
Prior to use:
- Confirm the expiry date to ensure it is ‘in-date’ (not expired). If the device has expired, use an alternative device if easily accessible. If no other option is available or easily accessible, then USE the expired device.
- Check the viewing window to ensure the adrenaline is not cloudy or discoloured. If the device is cloudy or discoloured, use an alternative device if easily accessible. If no other option is available or easily accessible, then USE the cloudy or discoloured device.
- Ensure the device is the correct medication for the individual being treated, or the device is the school adrenaline auto-injector for general use.
Remove the EpiPen® from the plastic container.
Note: Children under 20kg are prescribed an EpiPen Junior® which has a smaller dose of adrenaline.
Form a fist around the EpiPen® and pull off the
blue safety cap.
orange end against the outer mid-thigh and (with or without clothing).
Push down hard until a click is heard or felt and hold for 3 seconds.
|5||Remove the EpiPen®, being careful not to touch the needle, and return it to its plastic container.|
Note the time you gave the EpiPen®.
Call an ambulance on
000 as soon as possible.
|8||The used auto-injector must be handed to the ambulance paramedics along with the time of administration.|
Reassure the student experiencing the reaction as they are likely to be feeling anxious and frightened. Do not move the student.
Ask another staff member to move other students away and reassure them separately.
Watch the student closely in case of repeat reaction.
Important: Where there is no marked improvement and severe symptoms, as described in the student’s ASCIA Action Plan for Anaphylaxis, are present, a second injection of the same dose may be administered after 5 to 10 minutes.
Self-administering of an adrenalin auto-injector
This table describes items in relation to students self-administering an adrenaline auto-injector, such as EpiPen®.
|Determining capability||The decision about whether a student is able to carry and potentially self-administer the adrenaline auto-injector is made while developing the student’s ASCIA Action Plan for Anaphylaxis.|
|Duty of care|
Staff duty of care extends to administering an adrenaline auto-injector for the student even if their ASCIA Action Plan for Anaphylaxis states the student can self-administer.
See: Related policies - Health Care Needs.
|Responsibility to inform||When students carry their own adrenaline auto-injector they must inform staff if they use it, so an ambulance can be called immediately.|
|Rights||Students have a right to self-administer the adrenaline auto-injector, but may not be physically able. |
Back-up adrenaline auto-injectors for general use
Schools are required to purchase back-up adrenaline auto-injector devices for general use within the school environment.Parents/guardians can be asked to provide an additional adrenaline auto-injector to be stored in an easily accessible location known to all staff.